Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 186, NWS Omaha, NE

July 2, 2002Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 2, 2002, 10:12 PM CDT for Antelope County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 10:12 PM CDT (03:12 UTC)
Expired
Jul 2, 2002, 11:15 PM CDT
In force
63 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2655 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:30 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 6:30 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
630 PM CDT TUE JUL 2 2002

ZFP UPDATED FOR LATEST THINKING.  TSTMS CONTINUE TO DEVELOP OVER
NCNTRL NE/SCNTRL SD NEAR FNTL BOUNDARY.  CORFIDI VECTORS AND THE
LATEST RUC OUTPUT SUGGEST SOME OF THESE STORMS MAY HOLD TOGETHER
AND COULD AFFECT NWRN PART OF NERN NE OVERNIGHT AS FNT TRIES TO
MOVE TOWARD FAR NWRN ZONES.  ALSO CHANGED FAR SERN NE/SWRN IA TO
INCLUDE SLGT CHANCE OF PCPN ALL NIGHT.

MILLER

145 PM CDT TUE JUL 2 2002

FORECAST CHALLENGES -- PRECIPITATION CHANCES THE NEXT COUPLE OF DAYS.

SYNOPSIS -- AT 18Z, THE PRIMARY SYNOPTIC FRONT EXTENDED FROM CNTRL
MN SWWD TO A WEAK SURFACE LOW OVER S-CNTRL SD AND THEN INTO NERN
CO.  A WEDGE OF HIGHER LOW-LEVEL MOISTURE EXTENDED FROM OKC-OMA-MSP
THIS MORNING (SEEN ON THE 850 MB ANALYSIS) AND IS RESPONSIBLE FOR
THE LINGERING CEILINGS OVER THE AREA THIS AFTERNOON.  ALOFT, CURRENT
MOISTURE CHANNEL IMAGERY DEPICTS A PESKY CIRCULATION OVER CNTRL KS.
THIS FEATURE HAS MANAGED TO PULL IMPRESSIVE AMOUNTS OF MOISTURE NWD
INTO ITS LOCAL VICINITY AS MORNING PRECIPITABLE WATER PLOTS SHOWED
AN AXIS OF > 1.75 FROM FTW NWD THROUGH TOP.

FORECAST -- IN THE SHORT TERM, THE MOVEMENT OF THE SYNOPTIC FRONT TO
OUR N AND THE MID-LEVEL CIRCULATION TO OUR S ARE THE PRIMARY
CONCERNS.  BOTH THE ETA AND AVN BUILD A RIGDE OF HIGH PRESSURE EWD
ACROSS THE NRN PLAINS TONIGHT, EFFECTIVELY ALLOWING THE FRONTAL
BOUNDARY TO SAG SWD AND INTO OUR FAR NRN CWA BY 03/12Z.  THE CURRENT
FORECAST HAS SLIGHT CHANCE POPS GOING THERE, WHICH LOOKS FINE.
REGARDING THE KS CIRCULATION, BOTH THE ETA AND AVN SLOWLY PROGRESS
THE PRIMARY VORTICITY AXIS SWWD OVERNIGHT.  THIS FEATURE HAS BEEN
ACTIVE THE LAST TWO NIGHTS, WITH ISOLATED-SCATTERED SHRA AND TSRA
DEVELOPING ALONG IT.  SO, WE ARE EXPECTING A SIMILAR SCENARIO
OVERNIGHT, BUT TO THE S OF OUR AREA.

ON WEDNESDAY, THE PRIMARY FOCUS FOR ANY CONVECTIVE DEVELOPMENT WILL
BE ALONG THE STALLED BOUNDARY ACROSS OUR NRN COUNTIES.  ALTHOUGH THE
SURFACE CONVERGENCE WILL NOT BE THAT STRONG WITH NO SYNOPTIC-SCALE
SUPPORT, THE CURRENT FORECAST ONLY HAS SLIGHT CHANCE POPS GOING,
WHICH IS REASONABLE.

WEDNESDAY NIGHT/THURSDAY A DEEPENING MID-LEVEL SYSTEM OVER THE
PACIFIC NW WILL INDUCE SURFACE CYCLOGENESIS OVER ERN MT.  THIS WILL
EFFECTIVELY PULL THE STALLED BOUNDARY NWD AS A WARM FRONT.  TO OUR
SW, A MID LEVEL LOW WILL BEGIN TO CONSOLIDATE OVER THE TX PNHDL AS
THE KS CIRCULATION/SHEAR AXIS MERGES WITH A WEAK DISTURBANCE MOVING
ACROSS THE SRN ROCKIES.  ALTHOUGH WE WILL CONTINUE TO SEE SUFFICIENT
AMOUNTS OF MOISTURE IN PLACE, FORCING WILL REMAIN NEGLIGIBLE AND WE
WILL MAINTAIN A DRY FORECAST.

IN THE EXTENDED, BOTH THE AVN AND ECMWF AGREE ON THE WWD DEVELOPMENT
OF AN EXPANSIVE MID LEVEL RIDGE, TO BECOME ANCHORED OVER THE CNTRL
ROCKIES BY THE END OF THE FORECAST.  THE AVN, ECMWF AND 84-HR ETA
EXTENSION ALL AGREE THAT THE DEVELOPING LOW OVER THE TX PNHDL WILL
GET CAUGHT IN THE ANTICYCLONIC CIRCULATION ALOFT, ALLOWING IT TO
SLOWLY TRANSLATE NEWD THRU KS AND NEB ON FRIDAY.  THE CURRENT
FORECAST HAS SLIGHT CHANCE POPS AT THIS TIME, SO WE WILL LEAVE AS
IS.  THEREAFTER, IMPRESSIVE HEIGHTS ARE FORECAST OVER THE WRN HALF
OF NEB BY SUNDAY (600 DECAMETERS), WITH THE AVN INDICATING THE
POSSIBILITY OF A WEAK SHORTWAVE OR TWO MOVING DOWN THE BACKSIDE OF
THIS FEATURE INTO THE MO RIVER VALLEY ON MONDAY/TUESDAY.  AT THIS
TIME, THE SIGNIFICANT MID-LEVEL HEIGHTS ARGUE AGAINST ADDING A
CHANCE OF PRECIPITATION TO THE FORECAST.

MEAD

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Jul 2, 5:00 PM CDT, 5 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT TUE JUL 2 2002

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED ACROSS
EASTERN NEBRASKA OR SOUTHWEST IOWA THROUGH TONIGHT.

ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE
AREA TONIGHT AND WEDNESDAY...SEVERE WEATHER IS NOT EXPECTED.

A FRONTAL BOUNDARY EXTENDING FROM CENTRAL MINNESOTA INTO
NORTHEAST COLORADO SHOULD MOVE SLOWLY SOUTHEAST.   ALTHOUGH
THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG THIS FRONT TONIGHT AND
WEDNESDAY IN NORTHEAST NEBRASKA...WEAK WIND SHEAR SHOULD PREVENT
ANY STORMS FROM BECOMING SEVERE.

OTHER THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA...IN THE VICINITY OF AN UPPER AIR DISTURBANCE OVER
KANSAS.  WIND SHEAR WILL BE QUITE WEAK HERE AS WELL...AND SEVERE
WEATHER IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.